It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Blood and Blood Vessel Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 11-24-2010, 08:53 AM   #1
Newbie
(female)
 
Join Date: Nov 2010
Location: UK
Posts: 3
Dilligent HB User
Low B12- at what point could it cause symptoms?

I'm having an onging battle with my doctor over low B12 levels.

My current levels are 101pg/ml - they have risen from 86pg/ml in a period of 9 months. Although this is progress I am of the opinion that this is very slow progress- my GP disagrees. I calculate that at that rate it will be at least 4 years before I'm even safely into the lower end of normal.

I'm not recieving any treatment for this- I was on the tablets a year ago but I wasn't absorbing them (after 3 months my levels were exactly the same) so was taken off of them and my Dr will not consider the injections.

I've done a lot of reading and from what I can tell 101 is quite low and side effects from defieciency are not pleasant. I have always had mental health problems -but it seems t have been worse in the last 18 months- i'm currently very depressed and have been diagnosed with bipolar in the last year. I'm always tired. From what I've read it could be related but when I expressed this concern to my dr he said my levels were not low enough for it to be related.

Is he right? I have other reasons not to trust this doctor and feel he is at best uninterested and at worst negligent.

Am I right to be concerned? Could levels of 101 be causing symptoms or be putting me at risk of symptoms? Is it ok to just hope it corrects itself or should I push for treatment?

I don't know what to do- am I being a hypochondriac or should I chase this up?

Thanks

 
Sponsors Lightbulb
   
Old 12-14-2010, 08:14 AM   #2
Newbie
(female)
 
Join Date: Nov 2010
Location: UK
Posts: 4
LittleMissile HB User
Exclamation Re: Low B12- at what point could it cause symptoms?

Chase it up!

You don't state the lab ranges for your B12 result, but 101 is going to be below any of their 'normal' ranges. You are B12 deficient. Why your doctor isn't treating you is beyond my reasoning.

If dietary supplements didn't have any effect you need injections - at least 6 loading doses over a period of two weeks and then once every three months for life. That's the NHS guideline for treatment. Hunt them up online (the NHS Clinical Knowledge Summaries, under Clinical Topics) and take them to your Doctor and see if that shakes him up, but personally I'd be looking for a new practice. You should have tests for parietal cell antibodies and intrinsic factor antibodies to see if you have Pernicious Anaemia. Your Folate level should also be checked - if it is low you'll need supplements so the B12 can work properly.

At your levels it would be suprising if you weren't having symptoms. Mood changes and fatigue are definitely amongst the symptoms. Don't wait to get treatment, it sounds like you've been struggling with this for long enough already and it won't go away on it's own. Low B12 is serious, but very treatable luckily.

A quick note: the lower end of normal isn't as safe as it sounds. Many people are still quite unwell at these levels. Up in the 500s and over is good!

Good luck!

 
The Following User Says Thank You to LittleMissile For This Useful Post:
Dilligent (12-15-2010)
Old 12-15-2010, 04:13 AM   #3
Newbie
(female)
 
Join Date: Nov 2010
Location: UK
Posts: 3
Dilligent HB User
Re: Low B12- at what point could it cause symptoms?

Hi,

Thanks for your reply.

I've since had another B12 test and my levels have now dropped to 88pg/ml. The normal range for my practice is 200-800.

My doctor is still insistent that I could not get any side effects at this level and that injections are not necessary. He has put me back on the tablets but I am skeptical as they made no difference before.

I have been tested for all of those things but don't have them and folate is normal. This is why my doctor is reluctant to use injections. It suggests my deficiency is dietary yet I do actually eat a lot of foods with B12 in them and, as I said before, when I was on the tablets previously, I did not absorb them.

I really feel at a loss as to what to do now.

 
Old 12-15-2010, 07:49 AM   #4
Newbie
(female)
 
Join Date: Nov 2010
Location: UK
Posts: 4
LittleMissile HB User
Re: Low B12- at what point could it cause symptoms?

I feel your frustration!

The problem seems to be that you are being treated as if it's a dietary deficiency, whilst you're sure it isn't.

Logically, if you can convince your doctor it isn't dietary then, following NHS guidelines, your treatment should be changed to B12 injections (loading doses plus maintenance doses).

Are you up to making a firm and persistant request to your Doctor? I don't know how comfortable you are with that sort of situation (I know I'm terrible and avoid confrontation at all costs) but if you can it might help. Getting things down on paper is good, as is taking someone (calm) with you if you need the backup.

What you need to tell him is that you'd like to try B12 injections. You say he thinks they are unneccesary and is reluctant to prescribe them, but there is still no clinical reason for him to refuse.

The points you need to raise are along the lines below:

- you have had consistantly low B12 results for over a year now.
- you eat a healthy diet including plenty of meat, eggs and dairy (not vegan/vegetarian/anorexic etc).
- previous B12 dietary supplements had no or minimal efect.
- you understand that whilst he doesn't think the depression/bipolar/fatigue are B12 related, B12 injections can do you no harm and if there's even a small chance they might help, surely they are worth trying now.

Just keep repeating that you'd like to try the B12 injections.

On the plus side, your Doctor seems to have been monitoring you well, so it isn't like he is completely uninterested. He is, however, taking what seems to be a slow approach to treatment. My guess would be this is because you are generally healthy and not presenting with any symptoms he would, rightly or wrongly, put down to B12 deficiency and therefore he sees no need for speedy improvements in your levels. If you flat out and out request injections he can either agree or disagree. At least you'll know where you stand, and luckily, being the UK, you are free to change GPs if necessary with no explanation or penalty.

Have you gone through some of the low B12 symptoms lists online to make sure you're presenting with everything? I know a whole load of odd niggly stuff I'd been discounting suddenly made a lot of sense in the light of a low B12 diagnosis.

 
Old 01-30-2011, 09:17 AM   #5
Newbie
(female)
 
Join Date: Jan 2011
Location: Southeastern, PA
Posts: 3
Wildthing HB User
Re: Low B12- at what point could it cause symptoms?

I've had this problem and was quite low as well. The damage of low b-12 cannot be reversed. I forget what they are right now, but google it, you will find it. It has to do with your spine and becoming paralized. I'm serious, and this is very serious. DON'T mess around with it. One of the effects I had from low B-12 was a red swollen tongue and burning in my bones. I took sublingual tablets. I don't mean to treat you like you don't know anything, I just don't know how much you do know. Sublingual means "under your tongue". One of the reasons you may be low is because your stomach is not able to absorb b-12. so if you swallow a b-12 pill, it won't be able to absorb it either. If you use sublingual, it get's absorbed into your system through the membranes under your tongue instead of in your stomach. I went up to 840 with this method, so I know it works, and I did not get any shots. I hope this helps!

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Low in B12-how much should I take each day? Jane0218 Vitamins & Supplements 3 04-16-2009 06:11 AM
who currently administers schillings tests for b12 deficiencies in the U.S. chuck15789 Anemia 6 11-20-2008 04:03 PM
why have i got a low b12 level strawberry13 Vitamins & Supplements 2 10-27-2008 05:55 PM
Will a B12 blood test one day after an injection appear falsely high? sept08 Anemia 2 09-02-2008 05:57 PM
B12 Deficiency TLB50 Neuropathy 10 06-19-2008 03:01 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



midwest1 (9), Pottsey1 (7), ladybud (7), Cangal (6), japlopper (4), femmedeviant (3), jennifer2019 (3), drs (3), BiggerMac (2), vad (2)

Site Wide Totals

teteri66 (1180), MSJayhawk (1013), Apollo123 (909), Titchou (856), janewhite1 (823), Gabriel (763), ladybud (755), midwest1 (670), sammy64 (668), BlueSkies14 (607)



All times are GMT -7. The time now is 05:12 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!